Alert archive / Louisiana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 72, NWS New Orleans, LA

April 21, 2011Livingston Parish, Saint Helena Parish, Tangipahoa Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Apr 21, 2011, 2:39 PM CDT for Livingston Parish, Saint Helena Parish, Tangipahoa Parish, Louisiana. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 21, 2011, 2:39 PM CDT (19:39 UTC)
Expired
Apr 21, 2011, 3:02 PM CDT
In force
23 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Livingston Parish, LA, Saint Helena Parish, LA, Tangipahoa Parish, LA

What was reported inside it

TimeReportWhereRemark
Apr 21, 2:51 PM CDTHAIL 15 Sw Greensburg, LAHAIL FALLING HEAVY AT TIMES AT THE FIRE STATION ON HIGHWAY 37.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2011-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2011-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2333 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

909 
WUUS54 KLIX 211939
SVRLIX
LAC063-091-105-212030-
/O.NEW.KLIX.SV.W.0072.110421T1939Z-110421T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
239 PM CDT THU APR 21 2011

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LIVINGSTON PARISH IN SOUTHEAST LOUISIANA...
  SOUTHERN ST. HELENA PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITY OF GREENSBURG...
  WEST CENTRAL TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITY OF AMITE...

* UNTIL 330 PM CDT

* AT 237 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  SOUTHWEST OF GREENSBURG...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTH OF GREENSBURG BY 310 PM CDT...
  MONTPELIER BY 325 PM CDT...
  7 MILES WEST OF AMITE AND 7 MILES WEST OF ROSELAND BY 330 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3085 9049 3060 9052 3069 9084 3078 9085
      3082 9084 3083 9085 3086 9085
TIME...MOT...LOC 1939Z 277DEG 9KT 3075 9078

$$
1 follow-up statement
332 
WWUS54 KLIX 212002
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
302 PM CDT THU APR 21 2011

LAC063-091-105-212011-
/O.CAN.KLIX.SV.W.0072.000000T0000Z-110421T2030Z/
ST. HELENA LA-LIVINGSTON LA-TANGIPAHOA LA-
302 PM CDT THU APR 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL TANGIPAHOA...
NORTHEASTERN LIVINGSTON AND SOUTHERN ST. HELENA PARISHES IS
CANCELLED...

AT 301 PM CDT...THE THUNDERSTORM THAT PROMPTED THE SEVERE 
THUNDERSTORM WARNING HAS WEAKENED BELOW SEVERE LIMITS. 

LAT...LON 3085 9049 3060 9052 3069 9084 3078 9085
      3082 9084 3083 9085 3086 9085
TIME...MOT...LOC 2001Z 277DEG 9KT 3077 9071

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 1:10 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Apr 21, 1:10 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
110 PM CDT THU APR 21 2011

.AVIATION...
LINE OF TSRA IS BEARING DOWN ON KMCB AND WILL LIKELY PRODUCE A 1-2
HOUR PERIOD OF VSBYS AOB 2 NM...CIGS 020-030...AND WIND GUSTS AS
HIGH AS 35 KNOTS. THERE IS LOWER CONFIDENCE THAT THE LINE OF
STORMS WILL MAINTAIN ITS STRENGTH OR HOLD TOGETHER AS FAR SOUTH
AS KBTR-KASD-KHSA-KGPT...BUT HAVE PLACED A 2 HOUR PERIOD OF VCTS
STARTING AT 20Z FOR KBTR AND 21Z FOR THE TAF AIRPORTS TO THE EAST.
HAVE LEFT THE SOUTH SHORE AIRPORTS WITH NO MENTION OF SHRA/TSRA
THE NEXT 24 HOURS. ANOTHER PERIOD OF MVFR TO IFR IS EXPECTED AGAIN
AFTER 06-08Z TONIGHT THROUGH MID MORNING ON FRIDAY MAINLY DUE TO
CIGS AND SOME LIGHT VSBY RESTRICTIONS. 22/TD

&&

.PREV DISCUSSION... /ISSUED 1154 AM CDT THU APR 21 2011/

UPDATE...
COLD POOL FROM OVERNIGHT CONVECTION OVER ARKANSAS AND MISSISSIPPI
HAS BEEN DRIVING CONVECTIVE DEVELOPMENT SOUTHWARD THIS MORNING.
THIS CONVECTION HAS REACHED AS FAR SOUTH AS NATCHEZ ALREADY. WITH
AN UNSTABLE AIRMASS IN PLACE...ONLY QUESTION REMAINING IS HOW FAR
SOUTH WILL CONVECTION DEVELOP. HAVE RAISED PRECIPITATION CHANCES
TO CHANCE CATEGORY FROM INTERSTATE 10/12 CORRIDOR NORTHWARD. SPC
HAS BROUGHT SLIGHT RISK SOUTHWARD TO MISSISSIPPI-LOUISIANA
LINE...WHICH APPEARS REASONABLE BASED ON 12Z SOUNDING DATA.

WILL KEEP AREAS SOUTH OF LAKE PONTCHARTRAIN DRY FOR NOW...BUT
WILL CONTINUE TO MONITOR. HAVE ALSO CHANGED CLOUD FORECAST FOR
TODAY TO MOSTLY CLOUDY AS CUMULUS FIELD IS RATHER EXTENSIVE.
UPDATE HAS ALREADY BEEN ISSUED. 35

PREV DISCUSSION... /ISSUED 639 AM CDT THU APR 21 2011/

UPDATE...
MADE A QUICK CHANGE TO THE FORECAST TO ADD A SLIGHT CHANCE OF SOME
SHOWERS AND A ISOLATED THUNDERSTORM MAINLY IN THE SOUTHWEST
MISSISSIPPI COUNTIES AND ALONG THE MISSISSIPPI COAST. BUMPED THE
POPS FROM 10 TO 20 DUE TO THE APPROACH OF AN OUTFLOW BOUNDARY AS
PREVIOUSLY MENTIONED BEING THE POSSIBLE FOCUS OF SOME ACTIVITY.
OTHERWISE...EVEN THOUGH A STRAY SHOWER ELSEWHERE CANNOT BE
COMPLETELY RULED OUT THE CHANCES REMAIN VERY LOW AND DID NOT
WARRANT ANY OTHER CHANGES TO THE FORECAST.

98/SO

PREV DISCUSSION... /ISSUED 317 AM CDT THU APR 21 2011/

SHORT TERM...
NOT A LOT OF CHANGE FROM YESTERDAY. THE OUTFLOW BOUNDARY THAT
SHOULD HAVE MADE ITS WAY TO THE AREA IS ONLY ONE TIER OF COUNTIES
NORTH OF THE CWA. WILL HAVE TO MAINTAIN A SLIGHT CHANCE OF SEEING
A TS TODAY MAINLY OVER SOUTHWESTERN MISS. FCAST CURRENTLY SHOWS
10% WHICH SHOULD SUFFICE. THE SAME PROBLEM WILL EXIST TODAY AS DID
YESTERDAY...IF A TS IS ABLE TO DEVELOP...IT WILL BE CAPABLE OF
BEING SEVERE. WITH LITTLE CHANCE OF INITIATION OF A TS...WILL HOLD
CURRENT FCAST AS IS. SFC CONVERGENCE MAY HELP SOME OF US GET SOME
RAIN SAT. THE MAIN AREA WILL BE IN SE LA NEAR THE NEW ORLEANS
METRO AREA. OTHER THAN TRYING TO SQUEEZE OUT A CHANCE OF RAIN IN
THE NEAR TERM...THERE IS LITTLE CHANCE OF ANY SIGNIFIGANT PRECIP
IN THE FCAST UNTIL THE LAST DAY...WED. THERE IS SOME DIFFERENCES
IN SOLUTIONS THAT FAR OUT BUT WITH A DEEP TROUGH DIGGING FAR
ENOUGH SOUTH DURING THIS TIME OF YEAR IT IS HARD TO NOT BELIEVE
THERE WOULD NOT BE ANY HAZARDOUS WX ASSOCIATED WITH IT. WILL
INTRODUCE THE POSSIBILITY OF STRONG OR SEVERE TS WTIH THIS FRONT
BUT WITH A NOTE THAT THINGS MAY DIFFER AS WEL APPROACH THIS
SCENARIO.

AVIATION...
MOSTLY MVFR CONDITIONS THIS MORNING WITH SOME IFR DUE TO CEILINGS.
SITES RUN FROM BKN/OVC 500 FT AT KGPT TO SCT 2500 FT AT KMCB.
LOCATIONS EXPECTED TO IMPROVE AFTER SUNRISE HOWEVER CEILINGS WILL
REMAIN THE ISSUE AS A FRONT PUSHES SOUTH AND STALLS OVER NORTH
LOUISIANA AND CENTRAL MISSISSIPPI. WINDS WILL HELP KEEP VISIBILITIES
IN CHECK. ONLY OTHER IMPACT COULD BE A VERY ISOLATED SHOWER OR
THUNDERSTORMS THAT GETS NEAR AIRPORT LOCATIONS BUT CHANCES REMAIN
LOW.

MARINE...
GRADIENT BETWEEN HIGH PRESSURE CENTERED OVER THE ATLANTIC AND A LOW
PRESSURE SYSTEM CENTERED OVER THE UPPER MIDWEST HAS KEPT WINDS UP IN
THE COASTAL WATERS.  THIS LAMINAR SOUTHERN FLOW WILL BEGIN TO RELAX
TODAY. CONCERNED STRONG WINDS WILL PERSIST THOUGH MID MORNING THUS
HAVE EXTENDED THE SMALL CRAFT EXERCISE CAUTION THROUGH THE NEXT
FORECAST UPDATE. COLD FRONT TO STALL AROUND NORTH LOUISIANA TO CENTRAL
MISSISSIPPI. COULD SEE A FEW SHOWERS IN THE COASTAL WATERS BUT
CHANCES ARE SLIM.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  84  68  87  68 /  40  10  10  10
BTR  87  71  88  70 /  30  10  10  10
ASD  86  70  86  69 /  30  10  10  10
MSY  87  71  85  70 /  10  10  10  10
GPT  83  71  82  70 /  30  10  10  10
PQL  84  68  83  69 /  30  10  10  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Apr 21, 11:51 AM CDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1151 AM CDT THU APR 21 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040-
046>050-056>070-MSZ068>071-077-080>082-221700-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
1151 AM CDT THU APR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO
EXTREME SOUTHERN PORTIONS OF SOUTHWEST MISSISSIPPI EARLY THIS
AFTERNOON. THIS ACTIVITY MAY CONTINUE TO DEVELOP SOUTH INTO
PORTIONS OF EAST CENTRAL AND SOUTHEAST LOUISIANA AND SOUTHEAST AND
COASTAL MISSISSIPPI THROUGH THE AFTERNOON HOURS...MAINLY ALONG AND
NORTH OF INTERSTATE 10 AND LAKE PONTCHARTRAIN. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHWEST MISSISSIPPI AND
INLAND SECTIONS OF SOUTHEAST MISSISSIPPI. THE MAIN THREATS FROM
ANY SEVERE THUNDERSTORMS ARE DAMAGING WINDS...LARGE HAIL...CLOUD
TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL. THUNDERSTORMS
ARE EXPECTED TO DISSIPATE BY SUNSET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG COLD FRONT IS EXPECTED BY WEDNESDAY OR THURSDAY OF NEXT
WEEK. THIS SYSTEM MAY BE CAPABLE OF PRODUCING SEVERE WEATHER BUT
TIMING AND PLACEMENT WILL NEED REFINEMENT OVER THE NEXT SEVERAL
DAYS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

22/TD

In the hours before

Special weather statement, Apr 21, 12:59 PM CDT, 1 hour 40 minutes before
MSZ068-069-211900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1259 PM CDT THU APR 21 2011

...LINE OF STRONG THUNDERSTORMS MOVING EAST AFFECTING AMITE AND
WILKINSON COUNTY...

AT 1256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM NEAR BUDE
TO NEAR DOLOROSA...MOVING EAST AT 15 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...CROSBY...SMITHDALE...LIBERTY AND GLOSTER.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...SMALL
HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS
AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME
OR BUILDING UNTIL THESE STORMS HAVE PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

98/SO
Special weather statement, Apr 21, 2:08 PM CDT, 31 minutes before
MSZ070-071-211945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
208 PM CDT THU APR 21 2011

...CLUSTER OF STRONG THUNDERSTORMS MOVING EAST AFFECTING NORTHERN
PIKE COUNTY...WALTHALL COUNTY...

AT 201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 8 MILES NORTH OF MCCOMB...OR ABOUT 5
MILES NORTH OF SUMMIT...MOVING EAST TO SOUTHEAST AT 30 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...MCCOMB AND SALEM

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
MARBLE SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

22/TD
Special weather statement, Apr 21, 2:32 PM CDT, 7 minutes before
LAZ036-037-212015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
232 PM CDT THU APR 21 2011

...STRONG THUNDERSTORM MOVING EAST AFFECTING ST. HELENA PARISH...EAST
FELICIANA PARISH...

AT 228 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF GREENSBURG...MOVING EAST AT
10 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
  GREENSBURG BY 310 PM...
  MONTPELIER BY 315 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...HAIL UP
TO NICKEL SIZE...AND WIND GUSTS TO NEAR 50 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN
A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

22/TD

Nearby

Severe Thunderstorm Warnings in Louisiana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.